A Napa County resident has been identified as one of some 1,100 U.S. patients who face lung injuries tied to vaping.
Dr. Karen Relucio, Napa County’s health officer, announced the local case in a news release Friday afternoon. Specific information about the victim was not released.
Relucio recommended people stop vaping, since details of the illness are unknown.
“We are seeing a new condition associated with vaping that is causing severe respiratory illness in otherwise healthy, young people,” she said in the release.
The U.S. is seeing a rash of lung injuries in patients that have a history of vaping, though it’s unclear whether certain products are responsible, according to the Centers for Disease Control and Prevention. Investigators believe products containing tetrahydrocannabinol, the psychoactive ingredient in cannabis, may play a role in the outbreak, CDC says.
Nineteen people have died so far.
Dr. Relucio reminded clinicians to report suspected cases of vaping associated pulmonary injury to Napa County Public Health and to collect associated vaping products for testing, as prompt investigation of cases is critical to establishing cause.
Seven in 10 patients diagnosed with the lung injury are male and eight in 10 are younger than 35 years old, according to the CDC. Fifteen percent are minors.
Vaping is becoming more popular among school-aged kids.
In 2017, one in five students in Napa County and across the country reported vaping in the past month. In 2016, just one in 10 Napa County students reported vaping.
During the 2018-2019 school year, nearly one in five 11th graders in Napa County reported recent vaping, Napa County reported.
The county said its Public Health Tobacco Control Program, along with other partners in the community, are working to increase knowledge about the dangers of vaping and provide resources for those who want to quit.
For questions about Napa County’s Tobacco Control Program, please call 707-299-1908.
Get local news delivered to your inbox!
Subscribe to our Daily Headlines newsletter.